Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 46, NWS Fort Worth, TX

May 31, 2016Palo Pinto County, Stephens County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 31, 2016, 12:03 PM CDT for Palo Pinto County, Stephens County, Texas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2016, 12:03 PM CDT (17:03 UTC)
Expired
May 31, 2016, 5:00 PM CDT
In force
5 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Palo Pinto County, TX, Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 82 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 2:20 PM CDTFLASH FLOOD3 Nw Santo, TXMULTIPLE ROAD CLOSURES DUE TO HIGH WATER REPORTED IN PALO PINTO COUNTY. FM 4 AT SOUTH LAKEVIEW DR., 281 NEAR DOBBS VALLEY, FM 129 OVER PALO PINTO CREEK AT THE SOUTH END OF BRAZOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 137 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WGUS54 KFWD 311703
FFWFWD
TXC363-429-312000-
/O.NEW.KFWD.FF.W.0046.160531T1703Z-160531T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1203 PM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN STEPHENS COUNTY IN NORTH CENTRAL TEXAS...
  PALO PINTO COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 300 PM CDT

* AT 1201 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS EASTERN STEPHEN COUNTY AND MOST OF PALO PINTO
  COUNTY. 1 TO 3 INCHES OF RAIN HAS ALREADY FALLEN ACROSS MOST OF
  THIS AREA WITH ANOTHER 1 TO 3 INCHES POSSIBLE THROUGH 300 PM. THIS
  RAINFALL WILL LEAD TO EXCESSIVE WATER RUNOFF AND CAUSE FLASH
  FLOODING. LOW-LYING AREAS ARE MOST VULNERABLE TO RAPIDLY RISING
  WATER. SOME LOW-WATER CROSSINGS MAY FLOOD AND BECOME IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MINERAL WELLS...GRAFORD...GORDON...NECESSITY...POSSUM KINGDOM STATE
  PARK...STRAWN AND MINGUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3295 9867 3295 9843 3301 9842 3300 9805
      3251 9807 3252 9888

$$

92
2 follow-up statements
354 
WGUS74 KFWD 311817
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
117 PM CDT TUE MAY 31 2016

TXC363-429-312000-
/O.CON.KFWD.FF.W.0046.000000T0000Z-160531T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEPHENS TX-PALO PINTO TX-
117 PM CDT TUE MAY 31 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHEASTERN STEPHENS AND PALO PINTO COUNTIES...

AT 115 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS SOUTHEASTERN STEPHENS AND SOUTHERN PALO PINTO
COUNTIES. THIS RAINFALL WILL LEAD TO EXCESSIVE WATER RUNOFF AND
CAUSE FLASH FLOODING. LOW-LYING AREAS ARE MOST VULNERABLE TO RAPIDLY
RISING WATER. SOME LOW-WATER CROSSINGS MAY FLOOD AND BECOME
IMPASSABLE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GORDON...NECESSITY...STRAWN AND MINGUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3294 9858 3274 9806 3251 9807 3252 9888
      3278 9875

$$

92
344 
WGUS54 KFWD 311946
FFWFWD
TXC363-429-312200-
/O.EXT.KFWD.FF.W.0046.000000T0000Z-160531T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
246 PM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN STEPHENS COUNTY IN NORTH CENTRAL TEXAS...
  PALO PINTO COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 500 PM CDT

* AT 244 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS
  ROAD CLOSURES ACROSS THE SOUTHERN PART OF PALO PINTO
  COUNTY...MAINLY ALONG AND NEAR PALO PINTO CREEK. AROUND THREE
  INCHES OF RAIN HAS ALREADY FALLEN AND MORE THUNDERSTORMS ARE
  POSSIBLE LATER THIS AFTERNOON.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GORDON...NECESSITY...POSSUM KINGDOM STATE PARK...STRAWN AND MINGUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3294 9858 3274 9806 3251 9807 3252 9888
      3278 9875

$$

92

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 10:45 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 31, 10:45 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1045 AM CDT TUE MAY 31 2016

.UPDATE...
Morning surface analysis showed a well defined outflow boundary
moving through southern Oklahoma and into North Texas. Convergence
along this boundary has increased and scattered to numerous
showers and thunderstorms have developed over the last hour. The
environment across North Texas is moderately unstable with the 12Z
FWD sounding indicating steep 700-500mb lapse rates although low
level wind fields are fairly weak. Latest RAP guidance along with
water vapor imagery suggest that a weak shortwave may have rotated
around the upper low over the southwest U.S. and is moving across
northwest TX. There is a pocket of slightly enhanced mid and upper
level winds moving through the area which may be providing some
larger scale forcing. Thunderstorms this morning into early
afternoon will have some potential to become severe...although
they should remain multi-cellular in nature posing mainly a small
hail and gusty wind threat.

The bigger threat will quickly become flash flooding as rich low
level moisture is already in place and a moistening of the
atmosphere aloft continues through tonight. PW values around 1.5
inches this morning will approach 1.8-1.9 inches overnight
tonight. Precipitation efficiency is expected to increase later
today and tonight as the atmosphere becomes more tropical in
nature. Some of our northwest counties have already received heavy
rainfall and with continued rain chances through the week...a
Flash Flood Watch will be issued for a good chunk of the North and
Central TX through tomorrow night. This will likely be expanded in
area and time with subsequent forecast issuances.

Dunn

&&

.AVIATION...
/ISSUED 701 AM CDT TUE MAY 31 2016/
A narrow strip of IFR ceilings has worked its way north into
southern portions of the DFW area during the past hour. Clouds
should begin to erode an hour or so after sunrise, but the current
feeling is that they may intermittently impact local TAF sites
before doing so. The 12z issuance has therefore included a tempo
through 14Z of IFR cigs.

The focus will shift to the possibility of convection this
afternoon as an upper level low pressure area over the southwest
CONUS approaches the region. With a warm and unstable airmass in
place, scattered showers and storms will develop during the peak
heating hours this afternoon. Due to the scattered nature of
storms, the forecast will include VCTS with no prevailing or
tempo at this time.

Another round of convection will likely be more organized in
nature as it approaches in the form of an MCS overnight and
traverses the area early Wednesday morning. TAFs will indicate
prevailing SHRA with VCTS, but will probably need refining with
the inclusion of a TEMPO for lower category conditions if and when
the line of storms materializes and a more detailed ETA becomes
realized.

30

&&

.PREV DISCUSSION... /ISSUED 336 AM CDT TUE MAY 31 2016/
An upper level low currently over southwest Arizona will be the
main weather maker for the the rest of the work week and through
the weekend. This system will move east into West Texas Wednesday
night and into Central Texas Thursday. All of the main models
indicate that the upper low will then meander across Central
Texas Thursday night through Saturday before eventually sinking
south. The GFS indicates that the low will sink south and then
southeast off the lower Texas coast by Monday while the ECMWF
keeps the system over South Texas through Monday Night and
opens it up to an upper level trough Tuesday and Tuesday night.
Weak Upper level ridging should start to build in from the west
during the early part of next week.

A shortwave over southwest Texas this morning will move northeast
across North and Central Texas today. Lift associated with this
system along with increasing low level moisture will result in
increasing chances of showers and thunderstorms from southwest to
northeast today, especially along and west of the I-35 corridor.
Showers and thunderstorms are expected to develop this afternoon
from the Texas Panhandle northeast across Oklahoma. This activity
will move southeast into North Texas this evening and tonight.
Some strong to severe thunderstorms will be possible mainly across
the northwestern zones. Locally heavy rain is also expected with
these storms.

As the upper level low sits across Central Texas Wednesday
through Saturday, expect several rounds of showers and
thunderstorms. With increasing precipitable water values and
saturated or nearly saturated grounds from recent rainfall, the
potential for flash flooding will increase. A Flash Flood Watch
will likely be needed for parts, if not all, of North and Central
Texas for the Wednesday through Friday period. The best rain
chances should start to shift southward Saturday night and
Sunday but some low chances will continue across Central Texas
into Monday.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    84  68  81  67  79 /  50  60  70  60  70
Waco                85  68  81  66  79 /  40  50  70  60  70
Paris               85  68  80  66  79 /  50  50  70  60  70
Denton              83  67  79  65  78 /  60  60  70  60  70
McKinney            84  67  79  66  79 /  50  60  70  60  70
Dallas              85  69  82  67  80 /  50  60  70  60  70
Terrell             85  68  81  67  79 /  40  50  70  60  70
Corsicana           86  70  81  68  80 /  30  40  60  60  70
Temple              84  68  80  67  78 /  40  50  70  70  70
Mineral Wells       83  66  79  65  77 /  70  60  70  60  60

&&

.FWD Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning for TXZ091>093-
100>104-115>120-129>134-141>145-156>160-174.

&&
Hazardous weather outlook, May 31, 3:54 AM CDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
354 AM CDT TUE MAY 31 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-010900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
354 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND
CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. THE BEST CHANCES THIS
AFTERNOON WILL BE WEST OF INTERSTATE 35 AND NORTH OF INTERSTATE
20...THEN ALL OF THE REGION TONIGHT. A FEW STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY LATE AFTERNOON
THROUGH THIS EVENING. LOCALLY HEAVY RAIN MAY LEAD TO FLOODING IN
SOME AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A SLOW-MOVING UPPER LOW WILL BRING CONTINUED CHANCES OF
THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. A FEW STORMS MAY BE
STRONG...BUT THE PRIMARY THREAT WILL SHIFT TO HEAVY RAIN AND
FLOODING...EACH DAY FROM WEDNESDAY THROUGH EARLY SUNDAY.

STORM CHANCES ARE EXPECTED TO END LATE SUNDAY AS THE SYSTEM MOVES
SOUTH OF THE AREA. LINGERING MOISTURE MAY LEAD TO AN ISOLATED
STORM OR TWO ACROSS THE SOUTHERN-MOST COUNTIES ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING...MOST LIKELY WEST OF INTERSTATE 35 AND NORTH OF
INTERSTATE 20.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:49 AM CDTFlash Flood WatchFWDAnderson, Bell, Bosque, Collin, Comanche, Cooke and 40 more3 days
May 31, 11:30 AM CDTAreal Flood AdvisoryFWDPalo Pinto, Stephens60 min
May 31, 1:13 PM CDTFlash Flood WarningFWDErath5 hr
May 31, 2:03 PM CDTAreal Flood AdvisoryFWDHood117 min
May 31, 2:22 PM CDTRiver Flood WarningFWDDenton64 hr
May 31, 2:28 PM CDTAreal Flood AdvisoryFWDComanche, Eastland2 hr
May 31, 2:32 PM CDTRiver Flood WarningFWDHunt35 hr
May 31, 2:32 PM CDTRiver Flood WarningFWDHunt, Rockwall4 days
May 31, 2:33 PM CDTSevere Thunderstorm WarningFWDCollin27 min
May 31, 2:39 PM CDTFlash Flood WarningFWDHood, Somervell3 hr
May 31, 2:39 PM CDTRiver Flood WarningFWDYoung9 days
May 31, 2:39 PM CDTRiver Flood WarningFWDPalo Pinto44 hr
May 31, 2:42 PM CDTSevere Thunderstorm WarningFWDHood, Somervell33 min
May 31, 3:08 PM CDTAreal Flood AdvisoryFWDCollin52 min
May 31, 3:17 PM CDTFlash Flood WarningFWDJohnson3 hr
May 31, 4:01 PM CDTRiver Flood WarningFWDComanche29 hr
May 31, 4:02 PM CDTAreal Flood AdvisoryFWDTarrant58 min
May 31, 4:22 PM CDTAreal Flood AdvisoryFWDDallas, Denton53 min
May 31, 4:34 PM CDTAreal Flood WarningFWDFannin86 min
May 31, 4:42 PM CDTFlash Flood WarningFWDHopkins, Hunt, Rains4 hr
May 31, 4:56 PM CDTAreal Flood WarningFWDStephens3 hr
May 31, 5:00 PM CDTAreal Flood AdvisoryFWDTarrant2 hr
May 31, 5:02 PM CDTAreal Flood WarningFWDPalo Pinto, Stephens6 hr
May 31, 5:10 PM CDTRiver Flood WarningFWDErath, Hamilton22 hr
May 31, 5:42 PM CDTAreal Flood AdvisoryFWDDenton3 hr
May 31, 5:45 PM CDTAreal Flood WarningFWDHood, Somervell6 hr
May 31, 5:53 PM CDTAreal Flood AdvisoryFWDCollin, Dallas, Rockwall3 hr
May 31, 6:08 PM CDTAreal Flood WarningFWDErath, Hood, Somervell12 hr
May 31, 6:16 PM CDTAreal Flood WarningFWDJohnson12 hr
May 31, 6:21 PM CDTRiver Flood WarningFWDDallas28 hr
May 31, 6:24 PM CDTRiver Flood WarningFWDDallas16 hr
May 31, 6:32 PM CDTRiver Flood WarningFWDStephens27 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.